Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 201, NWS Rapid City, SD

July 21, 2011Haakon County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 21, 2011, 7:20 PM MDT for Haakon County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2011, 7:20 PM MDT (01:20 UTC)
Expired
Jul 21, 2011, 8:00 PM MDT
In force
40 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Haakon County, SD

The radar

The Rapid City radar (KUDX), 105 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 10:24 PM MSTSevere Thunderstorm WatchSPC157 days

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2686 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:19 PM MDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 21, 2:19 PM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT THU JUL 21 2011

.DISCUSSION...20Z SFC ANALYSIS SHOWS A WEAK SURFACE PRESSURE
GRADIENT OVER THE FORECAST AREA WITH HIGH PRESSURE ARCING FROM
MONTANA...ACROSS NORTH DAKOTA AND MINNESOTA...THEN INTO IOWA. A
WEAK LOW PRESSURE CENTER WAS NOTED OVER WYOMING.

SOUTHERLY WINDS WERE BRINGING MORE LOW LEVEL MOISTURE INTO
WESTERN AND CENTRAL SOUTH DAKOTA WITH DEWPOINTS RISING BACK INTO
THE LOWER TO MID 60S OVER SOUTH CENTRAL SOUTH DAKOTA. SFC CAPE HAS
RISEN INTO 1500-3000J/KG OVER PARTS OF SOUTHWESTERN SD WITH MLCAPE
OF 1000-1500J/KG. MODELS INDICATE A CAPPING INVERSION REMAINS IN
PLACE BUT WV SATELLITE SHOWS SHORTWAVE ENERGY APPROACHING THE AREA
WHICH MAY PROVIDE ENOUGH LIFT TO BREAK THE CAP OVER SWRN AND SC SD
LATE IN THE AFTERNOON AND DURING THE EVENING. ANY CONVECTION WILL
SHIFT EAST LATER THIS EVENING AS THE SHORTWAVE MOVES THROUGH.

FRIDAY/FRIDAY NIGHT...LOW REDEVELOPS OVER WY ALONG SURFACE TROUGH
IN RESPONSE TO UPPER TROUGH MOVING ACROSS THE ROCKIES. WARM
FRONTAL BOUNDARY WILL SHARPEN FROM LOW INTO NORTH CENTRAL SD.
ALONG/NORTH OF WARM FRONT MOISTURE WILL POOL WITH 2000-3000J/KG
MLCAPE. CAPPING INVERSION ERODES ENOUGH IN THE LATE AFTERNOON TO
ALLOW CONVECTION OVER THE NORTHERN 2/5THS OF THE CWA...PROBABLY
FORCED AT THE LOW LEVELS BY SURGING DRY LINE COMING OUT OF
NORTHEAST WY/SOUTHWEST SD. MID- LEVEL WINDS AHEAD OF UPPER TROUGH
INCREASE BRINGING 0-6KM SHEAR VALUES UP TO 25M/S NEAR BOUNDARY
ACROSS MT/ND/FAR NORTHERN SD. LARGE HAIL/DAMAGING WIND THREAT WILL
BE MAIN THREAT FOR THE AFTERNOON/EVENING HOURS GIVEN FORECAST
HODOGRAPHS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT
ALONG BOUNDARY GIVEN LCL HEIGHTS. COLD FRONT SWEEPS THROUGH CWA
LATE BRINGING END TO CONVECTION.

SATURDAY...SURFACE HIGH BUILDS INTO THE AREA BRINGING COOLER
TEMPERATURES...EPECIALLY OVER NORTHEASTERN WYOMING AND
NORTHWESTERN SOUTH DAKOTA. THERE MAY BE SOME LINGERING CONVECTION
OVER FAR NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA DURING
THE MORNING HOURS...WITH MOSTLY SUNNY SKIES IN THE AFTERNOON.

&&

.AVIATION...AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD BACK OVER
THE REGION LATE THIS WEEKEND AND PERSIST INTO EARLY NEXT WEEK.
CHANCES FOR THUNDERSTORMS CAN BE EXPECTED AT TIMES THROUGH THE
PERIOD AS WEAK DISTURBANCES ROTATE AROUND THE RIDGE. TEMPERATURES
WILL BE SLIGHTLY ABOVE AVERAGE THROUGH THE PERIOD...WITH HIGHS
GENERALLY IN THE MID 80S TO MID 90S.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING FROM
SOUTHWEST INTO SOUTH CENTRAL SD. OTHERWISE VFR CONDITIONS ARE
EXPECTED THROUGH FRIDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 21, 6:40 AM MDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
640 AM MDT THU JUL 21 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
640 AM MDT (740 AM CDT) THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT FROM SOUTHWEST THROUGH
SOUTH CENTRAL SOUTH DAKOTA. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY AFTERNOON AND FRIDAY NIGHT...SCATTERED THUNDERSTORMS MAY
DEVELOP OVER EXTREME NORTHEASTERN WYOMING INTO NORTHWEST THROUGH
SOUTH CENTRAL SOUTH DAKOTA.

FRIDAY AFTERNOON AND EVENING...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALONG AND NORTH OF A LINE FROM CAMP CROOK TO MISSION.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. AN ISOLATED
TORNADO MAY OCCUR LATE FRIDAY AFTERNOON INTO EARLY FRIDAY EVENING
FROM BUFFALO SOUTH DAKOTA TO FAITH.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH
WEDNESDAY. WHILE ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 21, 5:16 PM MDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT THU JUL 21 2011

SDZ042-220000-
SHANNON SD-
516 PM MDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHANNON COUNTY UNTIL 600
PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SLIM BUTTE...OR 10 MILES
WEST OF PINE RIDGE...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PINE RIDGE...
  WOUNDED KNEE...

CARSTENS
Special weather statement, Jul 21, 5:49 PM MDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
549 PM MDT THU JUL 21 2011

SDZ024-028-072-220030-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
549 PM MDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...WESTERN
PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 630 PM MDT...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROUBAIX LAKE...OR 15 MILES SOUTHEAST OF
DEADWOOD...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEMO...
  PIEDMONT...
  TILFORD...
  BLACK HAWK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 37 AND
53...

CARSTENS
Special weather statement, Jul 21, 6:03 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT THU JUL 21 2011

SDZ031-043-220045-
JACKSON SD-PENNINGTON CO PLAINS SD-
603 PM MDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON AND
NORTHWESTERN JACKSON COUNTIES UNTIL 645 PM MDT...

AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCENIC...OR 43 MILES SOUTHEAST OF DOWNTOWN
RAPID CITY...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PINNACLES RANGER STATION...
  WALL...
  QUINN...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 104 AND
125...

CARSTENS
Special weather statement, Jul 21, 6:23 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT THU JUL 21 2011

SDZ031-032-043-220115-
HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-
623 PM MDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHWESTERN
HAAKON AND NORTHERN JACKSON COUNTIES UNTIL 715 PM MDT...

AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINNACLES RANGER STATION...OR 34 MILES WEST
OF PHILIP...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PHILIP...
  WALL...
  QUINN...
  MINUTEMAN MISSILE SITE...
  COTTONWOOD...
  GRINDSTONE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 108 AND
130...

CARSTENS
Special weather statement, Jul 21, 6:35 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
635 PM MDT THU JUL 21 2011

SDZ013-014-073-220115-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD-
635 PM MDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND SOUTHWESTERN
ZIEBACH COUNTIES UNTIL 715 PM MDT...

AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALL...OR 28 MILES WEST OF PHILIP...MOVING
NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITE OWL...
  HOWES...
  PLAINVIEW...
  RED SCAFFOLD...
  MARCUS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARSTENS
Special weather statement, Jul 21, 6:49 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT THU JUL 21 2011

SDZ044-220130-
BENNETT SD-
649 PM MDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENNETT COUNTY UNTIL
730 PM MDT...

AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF MARTIN...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LACREEK WILDLIFE REFUGE...
  TUTHILL...
  VETAL...
  HARRINGTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARSTENS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:44 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington46 min
Jul 21, 6:55 PM MDTSevere Thunderstorm WarningUNRBennett27 min
Jul 21, 7:46 PM MDTSevere Thunderstorm WarningUNRJackson29 min
Jul 21, 7:55 PM MDTSevere Thunderstorm WarningUNRHaakon65 min
Jul 22, 5:06 PM MDTSevere Thunderstorm WarningUNRTodd54 min
Jul 22, 5:29 PM MDTFlash Flood WarningUNRTodd3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.